Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, April 20, 2005

April 20, 2005 · NWS OUN · 25 events in 11 counties and zones

19 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 12:49 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 12:49 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
149 PM CDT WED APR 20 2005

.DISCUSSION...DRYLINE EXTENDS FROM CENTRAL KS SSWWD INTO FAR NW
OK..AND THEN SWD ACROSS THE ERN TX PANHANDLE TO NEAR SNYDER. LOW
LEVEL MOISTURE IS PERHAPS A BIT BETTER THAN YDAY..BUT OVERALL
CAPE/SHEAR PROFILES ARE PRETTY SIMILAR TO YDAY. PERHAPS ONE IMPORTANT
DIFFERENCE APPEARS TO BE SUBTLE WAVE PROGRESSING NEWD FROM SW
TEXAS AT THE LEADING EDGE OF DRY PLUME EVIDENT IN WV IMAGERY
ACROSS NRN MEXICO INTO TX BIG BEND REGION. MULTIPLE CHANNEL WV
IMAGERY SUGGESTS THAT WAVE AXIS IS SOMEWHERE FROM JUST NORTH OF
LUBBOCK ARCING SEWD TO JUST EAST OF SAN ANGELO..MOVING NEWD AT 15-
20 MPH. ASCENT WITHIN AREA JUST IN ADVANCE OF WAVE HAS SUPPORTED
WEAK ELEVATED CONVECTION OVER CENT/WRN TEXAS MUCH OF THE MORNING.
IT LOOKS TO BE A CLOSE CALL ON TIMING..AS WAVE MAY MOVE TOO FAR
EWD TO SUPPORT DRYLINE STORMS. BUT..IF LIFT CAN BECOME
SUPERIMPOSED NEAR DRYLINE..AS CURRENT VIZ SAT IMAGES SUGGEST IT
MIGHT..STORM INITIATION AND/OR ONGOING ELEVATED CONVECTION TAPPING
INTO BOUNDARY LAYER INSTABILITY APPEARS FAIRLY DECECNT. GIVEN
CAPE/SHEAR PROFILES..SUPERCELLS WITH VERY LARGE HAIL APPEAR
LIKELY..ON CONDITION OF INITIATION.

DRYLINE WILL RETREAT WWD THIS EVENING..BUT SHUD BE ON THE MOVE EWD
FAIRLY RAPIDLY THUR MORNING..WITH COLD FRONT OVERTAKING THE
DRYLINE FROM N TO S DURING THE DAY.  IT SEEMS THAT STORMS MAY
DEVELOP EARLY/MID AFTERNOON ALONG OR JUST SOUTHEAST OF I44..WITH
BEST CHANCES OVER SCENT/SE OK 3-10 PM THUR EVENING. SECONDARY COLD
FRONT WILL THEN SWEEP SEWD THUR NITE/FRI MORNING..WITH A WINDY BUT
MILD DAY FRIDAY. WE MAY NEED TO HOIST A FIRE WEATHER WATCH FOR
MUCH OF WRN OK FOR FRI AFTERNOON IN LATER ISSUANCES.

RIDGE AXIS SETTLING OVER THE SRN PLAINS SAT/SUN SHUD BRING VERY
NICE SPRING WEATHER WITH COOL/COLD NIGHTS AND PLEASANT AFTERNOON
TEMPS IN THE 60S TO LOWER 70S. WINDS SHUD ALSO BE LIGHT MUCH OF
THE WEEKEND..AT LEAST BY APRIL STANDARDS..UNTIL SRLY RETURN FLOW
DEVELOPS WEST ON SUNDAY. NEXT CHANCE OF RAIN BEGINS LATE SUN INTO
TUE WITH NEXT WAVE..BUT MOISTURE WILL BE A PROBLEM AS SOUTH WINDS
SUN/MON WILL YET AGAIN HAVE TRAJECTORIES ORIGINATING IN THE POST
FRONTAL COOL SFC RIDGE OVER THE NRN/WRN GULF. UNTIL WE GET A
PATTERN CHANGE THAT REMOVES THE PRESENCE OF THE MEAN ERN CONUS
TROF AND SUBSEQUENT PERSISTENT LOW LEVEL RIDGING IN THE NRN GULF
OF MEXICO..CHANCES OF GETTING A TRULY TROPICAL BOUNDARY LAYER
AIRMASS INTO NTEX/OK APPEAR SLIM TO NONE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  52  74 /  20  30  10  10
HOBART OK         63  86  51  75 /  30  20  10  10
WICHITA FALLS TX  65  90  58  78 /  30  30  10  10
GAGE OK           56  80  45  70 /  30  10  10  10
PONCA CITY OK     65  82  49  70 /  20  30  10  10
DURANT OK         65  84  61  80 /  20  40  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 3:05 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT WED APR 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH
TEXAS.

LOCATION...
WEST OF A LINE FROM MEDFORD... TO WATONGA... TO LAWTON OKLAHOMA...
AND TO AREAS JUST EAST OF WICHITA FALLS TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE LATE AFTERNOON AND
INTO THE EVENING.

IMPACTS...
SUPERCELLS WILL PRODUCE VERY LARGE HAIL...UP TO BASEBALL SIZE...
ALONG WITH DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA CAN BE EXPECT TO BE INVOLVED IN SEVERE WEATHER OPERATIONS
THROUGH LATE AFTERNOON AND INTO THE EVENING HOURS.

DISCUSSION...
SUPERCELL THUNDERSTORMS WILL DEVELOP EAST OF THE DRY LINE ACROSS FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

FOR COMPLETE DETAILS CONCERNING THE LOCATION...DEVELOPMENT AND
MOVEMENT OF WEATHER FEATURES...REFER TO THE LATEST REGIONAL WEATHER
DISCUSSION...OR CHECK THE NWS NORMAN WEBSITE - WEATHER.GOV/NORMAN -
FOR GRAPHICS CONCERNING THIS DEVELOPING WEATHER SITUATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
EASTERN OKLAHOMA ON THURSDAY...AS THE DRY LINE AND A COLD FRONT SWEEP ACROSS
THE AREA.

THE NEXT CHANCE FOR THUNDERSTORMS IS SUNDAY NIGHT INTO TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WEATHER.GOV/NORMAN.

SMITH

In the hours before

Special weather statement, Apr 20, 3:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT WED APR 20 2005

OKZ004-202145-
HARPER OK-
426 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 426 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAVERNE...
MOVING NORTHEAST AT 20 MPH.

THIS STORM MAY BECOME SEVERE RAPIDLY THROUGH 445 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 3:52 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT WED APR 20 2005

OKZ004-202215-
HARPER OK-
452 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST HARPER COUNTY.

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
ROSSTON... MOVING NORTH-NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO AROUND 50 MPH ARE
LIKELY OVER NORTHWEST HARPER COUNTY... IN AREAS NORTH OF ROSSTON...
THROUGH AT LEAST 515 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 4:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT WED APR 20 2005

OKZ004-202235-
HARPER OK-
518 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST HARPER COUNTY.

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ROSSTON... MOVING NORTH-NORTHEAST AT 20 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS FROM 30 TO 40 MPH ARE LIKELY
OVER NORTHWEST HARPER COUNTY... IN AREAS NORTH OF ROSSTON... THROUGH
AT LEAST 535 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 5:04 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT WED APR 20 2005

OKZ009-014-202330-
ELLIS OK-ROGER MILLS OK-
604 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A DEVELOPING THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF REYDON AT
604 PM CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM MAY INTENSIFY RAPIDLY THROUGH 630 PM... AND SEVERE
WEATHER MAY DEVELOP.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Apr 20, 5:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED APR 20 2005

OKZ021-033-034-202330-
BECKHAM OK-GREER OK-HARMON OK-
607 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

AT 607 PM CDT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS
RAPIDLY DEVELOPING BETWEEN SHAMROCK AND CHILDRESS TEXAS... MOVING
NORTHEAST AT 30 MPH.

THESE STORMS WILL LIKELY MOVE INTO WESTERN OKLAHOMA AND PRODUCE
SEVERE WEATHER BY 7 PM.

PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER

The radar

The Altus AFB radar (KFDR), 117 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Beckham

When
April 20, 5:25 PM CST
Where
Beckham County, 11 mi SSW of Erick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -99.933

Hail, Harmon

When
April 20, 5:36 PM CST
Where
Harmon County, 8 mi NNW of Hollis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.417, -99.500

Hail, Harmon

When
April 20, 5:48 PM CST
Where
Harmon County, 4 mi NNW of Mc Knight
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -99.217

Thunderstorm Wind, Harmon

When
April 20, 5:50 PM CST
Where
Harmon County, Hollis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -98.967

Power lines and trees were downed in town.

Thunderstorm Wind, Roger Mills

When
April 20, 6:13 PM CST
Where
Roger Mills County, 9 mi ENE of Sweetwater
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.783, -99.967

Elm tree limbs, two inches in diameter, were downed.

Thunderstorm Wind, Beckham

When
April 20, 6:15 PM CST
Where
Beckham County, 5 mi W of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.650, -99.917

Hail, Greer

When
April 20, 6:40 PM CST
Where
Greer County, 2 mi S of Mangum
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -99.950

Hail, Jackson

When
April 20, 6:55 PM CST
Where
Jackson County, 3 mi N of Martha
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.683, -99.917

Hail, Custer

When
April 20, 7:00 PM CST
Where
Custer County, 4 mi SSW of Butler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -99.767

Hail, Harper

When
April 20, 7:10 PM CST
Where
Harper County, 9 mi NNW of Laverne
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -99.500

Hail, Washita

When
April 20, 7:15 PM CST
Where
Washita County, Burns Flat
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.767, -99.383

Hail, Harmon

When
April 20, 7:15 PM CST
Where
Harmon County, 8 mi SE of Gould
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -99.217

Thunderstorm Wind, Jackson

When
April 20, 7:20 PM CST
Where
Jackson County, 6 mi SW of Duke
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.833, -99.967

Hail, Jackson

When
April 20, 7:28 PM CST
Where
Jackson County, 1 mi W of Eldorado
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -99.167

Hail, Harmon

When
April 20, 7:28 PM CST
Where
Harmon County, 3 mi E of Mc Queen
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.583, -99.683

Hail was observed on Highway 62 on the Harmon-Jackson county line.

Hail, Jackson

When
April 20, 7:28 PM CST
Where
Jackson County, 5 mi W of Duke
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.600, -99.650

Hail was observed on Highway 62 on the Jackson-Harmon county line.

Thunderstorm Wind, Jackson

When
April 20, 7:30 PM CST
Where
Jackson County, 2 mi E of Eldorado
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.467, -99.667

Hail, Jackson

When
April 20, 7:44 PM CST
Where
Jackson County, Olustee
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.667, -99.650

Hail was observed on the west side of town.

Hail, Jackson

When
April 20, 8:05 PM CST
Where
Jackson County, 7 mi ENE of Altus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -98.750

Thunderstorm Wind, Washita

When
April 20, 8:10 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.667

Hail, Kiowa

When
April 20, 8:22 PM CST
Where
Kiowa County, 2 mi SW of Snyder
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.467, -99.617

Hail, Kiowa

When
April 20, 8:29 PM CST
Where
Kiowa County, 2 mi SW of Snyder
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -98.117

Hail was reported on Highway 62, one mile west of the intersection with Highway 183.

Hail, Harmon

When
April 20, 8:30 PM CST
Where
Harmon County, 2 mi S of Hollis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -99.417

Hail, Comanche

When
April 20, 8:54 PM CST
Where
Comanche County, Indiahoma
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.400, -99.050

Hail, Jefferson

When
April 20, 11:39 PM CST
Where
Jefferson County, Hastings
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -98.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443374, 5443643, 5443644, 5443645, 5443560, 5443578, 5443561, 5443562, 5443563, 5443564, 5443565, 5443566, 5443567, 5443568, 5443569, 5443570, 5443571, 5443572, 5443579, 5443573, 5443574, 5443580, 5443575, 5443576, 5443577.